Aa
Aa
A
A
A
Close
Avatar universal

Cold Turkey or Weaning

I'm a 49 year old female addicted to Vicodin for 8 years. I was prescribed this drug after being diagnosed with Sciatica. About 3 1/2 years ago my husband of 20 years died after a 6 year battle with pancreatic cancer...and for some reason the Vicodin became like a friend to me that helped me get thru losing him. I haven't felt normal since. Until very recently I've taken the Vicodin 1/2 pill at a time...I'm small (5'3"...120 lbs) so 1/2 pill several times a day worked for me for a long time. I started out taking regular Vicodin (500) 2-3 pills a day this way...and over the years worked up to about 6 a day of Vicodin ES (750).  I've gone thru the whole running out of my prescription and getting creative when calling the doc's office to get more...buying them illegally, etc. I've been obsessed with quitting for at least 2 years now. This week I started tapering down...from 6 to 4 pills yesterday...and I had a really bad night. It's amazing that just 2 pills could make that much of a difference. Couldn't sleep, my back and legs ached like I've never experienced before...I had some nausea and sweated like I had a fever. Felt really similar to having the flu. IT SUCKED! I also cried...HARD...cuz I'm so sad that I've done this to myself. I started crying again this morning after reading all the stories on this site. I'm so moved and encouraged by them. Today I've only taken 1/2 pill and I'm feeling ok...much better than last night but I'm already afraid about how bad I'll feel tonight. I want to quit cold turkey but I keep hearing that tapering is better. I know no matter how much I taper though I'll have to eventually take none...but I'm hoping it'll be easier this way. My doctor recommended that I wean myself off rather than going cold turkey and I do think this can work for me. It's how I quit smoking 13 years ago. My hope is that I can wean myself down to almost nothing by Sunday and start next week with NO VICODIN. I plan to stay home and do only what I feel capable of doing. Luckily I'm not working right now so it seems like the perfect time to try and beat this. I'm like the rest of you in that I felt like I was a better person on the Vidodin than off...smarter, funnier, happier...and it's just not true. I'm so sick of this f___ing drug! I can't believe how many people are now addicted...and doctors just keep prescribing it. I found this website and started reading this morning and I'm already feeling much more positive today than last night. I'm encourgaged by all the stories and hope everyone who's posted finds a way to live without this drug...and FEEL BETTER. I plan to do nothing but baby myself this week and next if necessary...until I get thru the worst of it. I did the hot bath last night which did help temporarily and used a heating pad for the extreme back and leg pain and restlessness. After reading some of the posts I'm definitely going to try the melatonin for sleep. And...the person who said "this pill can kiss my azz!" made me laugh and that's not something I thought I would do today...so THANK YOU!
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi, I'm 45 days off norco 10s(same as vics just stronger). I was taking 6-12 a day. I dis a short 1 week taper kinda like what u plan on doing. I hated it so I said screw it. I quit. I even had a script waiting for me. You don't take that much per day so I think you could quit cold turkey. The worst of it will be over within 5 days maybe less. You won't feel right for a few weeks but I promise you will feel better eventually physically and mentally. Just read up on everything you can do to ease the pain of wds you won't be able to get rid of the wds so don't get discouraged. U will feel like crap there's no way around it. It's nice you have no major commitments right now so just focus on yourself and baby yourself like u said. Just stay positive and know that the pain of wds will not last that long. It will feel like an eternity but on the grand scale of it it's not that long. I wish u the beat of luck and just want to tell ya it can be done. I did it as well as so many others here. Going through life not numbed by hydrocodone is much nicer I swear..check o. Ya later. Keep posting it helps big time..
Helpful - 0
Avatar universal
WELL~ I have to say... IF ANYONE CAN beat a "pain pill", or ANY addiction... YOU HAVE TO FIRST...TRULY WANT TO FOR YOURSELF! The PROBLEM  FOR ME IS ALWAYS... Quiting one... and starting another. I PERSONALLY feel... EVERYONE HAS THEIR " addiction" (or crutch) whether it be... opiates, alcohol, food, or even "religion". . . I CANNOT STAND ONE PERSON TO JUDGE ANOTHER as ... I AM YET TO MEET A "human"... that doesn't have an addiction. SEEMS TO coorilate with IQ with what that is, and HOW STRONG THE NEED for ...that..."SOMETHING" is. I ENVY people who... JUST DON'T LET IT BOTHER THEM. BUT... those simpletons are usually... THE MOST JUDGEMENTAL AS WELL. GOOD LUCK and I used "suboxone" to quit mine... BUT... I think I will take it forevor as... I AM A WIMP to the "HORRIFIC WITHDRAW SYMPTOMS"... You seem determined, and STRONGER willed and... I USED TO TAKE 30-60  750 oxycodones a day ... NO HALVES FOR THIS ADDICT. You keep a POSITIVE state of mind...AND GOOD LUCK!
Helpful - 0
Avatar universal
Hi,
your story sounds a lot like mine. I got hooked on Lorazepam when my then-young husband was diagnosed with brain cancer, suffered for 6 years and died. I don't know the drug you are taking, but try to do it very gradually, maybe 10% a month, do it very slowly. You have hard a vey tough time what with your husband's illness and death, and have been on this drug for quite a while. So go easy on yourself and don't try it too. fast. I quit smoking years ago too, was only smoking 8 a day, but it took me a year and a half, I would reduce by one cigarette a day, every month. So it's doable.

We are all in this together. I'm very grateful for this site, because it proves to me that I am not alone.

Thanks
Maria
Helpful - 0
Avatar universal
She was taking vicodin it said right in her post. If she wants off it she doesn't have to do a 10% taper. I wouldn't recommend that. If it was a benzo then maybe yes. But I feel with vics just get it over with. It's not life threatening in most cases as I've read. Why should she continue to take the vics for 10 more months, it could get worse. Just my opinion..you don't have to be that gradual with opiates.
Helpful - 0
1667725 tn?1303341336
Hi,  Ok so im reading your story and it added chills to the ones i already have from withdrawl... lol..
I just told my doc a week ago that i was addicted and she sent me to a chemical dependency doctor, which i would definatly reccomend. I went 2 days ago and she gave me meds to help with the sickness the sweats and the leg cramping. I have not taken a vicodin in 2 days now and its really not bad with help from the medication she prescribed me. I was taking 6-750's a day for 5 yrs... I promice you, if i can do it so can you.. I am the biggest chicken and i was scared to death to go through the withdrawls. Now im just so excited to know im not gonna be chained to these things any more and can have my life back.
I wish you the best of luck and God bless. Cindy
Helpful - 0
1667725 tn?1303341336
Sorry that last post was to you,  sorry baker .
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.